Q. I am taking Abilify for bipolar disorder and having vision issues. Is this side effect of Abilify?

Answered by
Dr. Ruhi Satija
and medically reviewed by iCliniq medical review team.
Published on Nov 12, 2019 and last reviewed on: Nov 14, 2019

Hello doctor,

I am a 38-year-old woman with bipolar disorder. I am taking Abilify 10 mg. I am experiencing vision issues (not blindness) that come every other day and stop only when I sleep. I used to take Artane for my vision problem that was caused by psychotic medicines, but Artane interacts with Abilify, and I can no longer take it. Can you suggest any other non-side effect medication to help with my vision problem or possibly a different antipsychotic medication? I have also tried Promethazine and it does not help. I have tried most of the antipsychotics and have had various problems with them.

For instance, I was doing great on Latuda for a few years and then developed neuroleptic malignant syndrome from Latuda and had to switch to another medicine. So while I am open to changing from Abilify to another antipsychotic that hopefully does not cause vision problems, I have noticed most of the antipsychotics do in fact have vision changes listed as a side effect. Abilify works well on my bipolar symptoms and I am functioning well. I am employed full-time and feel calm, logical, motivated, and positive about life. It is the vision side effects that I desperately wish to get rid of. I looked into a new medication called Vraylar and read that it can also cause vision problems. Please advise me on what you think I should do. The vision problem is difficult to live with, I am dealing as best as I can but it is hard when it happens during work. It causes me to focus my vision on minutiae and it is hard to relax. To sum up, I am either trying to find a medication to help stop vision problems from my antipsychotic or be advised on a good antipsychotic that does not cause vision problems or changes.

Dr. Ruhi Satija

Psychiatry
#

Hello,

Welcome to icliniq.com.

So I understand that you are having ocular side effects with the use of abilify. There are a few ways to go about it.

As you have mentioned that you are stable on the medication and functional, I would advise you to consult an opthalmologist and get a checkup done and see if they can suggest some symptomatic treatment to control the ocular symptoms. If it does not help you can ask your psychiatrist to either try to lower the dose which might help with the side effects, because as you said you are otherwise stable on this medication, so we have to try sticking to it. If that is also not possible, then we can think about changing the medication. Medications like Olanzapine, Quetiapine, Asenapine work well in bipolar disorder. As I see Haloperidol and Risperidone have already been tried. So we can avoid those. You can take an opinion of your current psychiatrist and start one of these medications.

I hope this helps.

Thank you doctor,

Your detailed response is greatly appreciated and your advice is excellent. I will listen to you.

Dr. Ruhi Satija

Psychiatry
#

Hello,

Welcome back to icliniq.com.

I am glad I could help you, and also be watchful on whether you have or not any anxiety symptoms, because as you mentioned that you have side effects with so many medications. It might be that you have underlying mild anxiety making you overcautious and over evaluating. In that case, a few psychotherapy sessions might help. Please check that too.

Ask a QueryAsk a Query Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Related Questions & Answers


What are the tiny black dots that came up after gallbladder surgery?

Query: Hello doctor, Recently, I had acute pancreatitis, which resulted in gallbladder surgery. Two weeks post operation; I have noticed tiny black dots appearing on my body. Now it has spread, some are raised and some are flat. Should I be concerned? What are they? I have attached the picture of my stom...  Read Full »

Suggest ayurvedic treatment for vision problems and fibrocystic mastopathy.

Query: Hello doctor, I am 61 years old and I am 165 cm. I weigh 55 kg. I was found to have the small formation of microcalcinates in the left mammary gland. It was operated and cancer was not found. Diagnosis after surgery was fibrocystic mastopathy. Could you recommend treatment for preventing this proble...  Read Full »

What could be the cause for persistent swelling in arms and legs?

Query: Hi doctor, The patient is a 30 year old female.  She has a persistent swelling in both arms and legs since past six months. The reason for this problem is not yet known. It is also not known which line of doctor needs to be consulted in this regard. Earlier, she complains about trembling in hands, ...  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask a Psychiatrist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.